Therapeutic Management of Immune Thrombocytopenia Case 2 - Episode 7
James B. Bussel, MD:One of the things that’s interesting about the thrombopoietin receptor agonists is their mechanism of effect. They’re essentially the only treatments that increase platelet production as a way of bringing up the platelet count. This means that they often may work in people in whom other treatments are not working, and they also may have immunologic effectsfor example, as shown by Karina Yazdanbakhsh in several reports—either demonstrating an increase in regulatory T cells or regulatory B cells, both of which are commonly deficient in patients with ITP prior to treatment. So, they may not only bring up the platelet count but have some curative effects as well.
There was an abstract presented at ASH in which they were combined in a large study of 120 patients randomized to either dexamethasone or dexamethasone and a thrombopoietic agent up front for their ITP. And in that study, the cure rate was approximately 20% higher in the preliminary results in the patients who got thrombopoietin receptor agonists in addition to the dexamethasone. In my mind, that’s the first clear clinical study that demonstrated a potential curative effect of the TPO agents. So, this would be another reason how their mechanism might differ from just increasing platelet production.
One final thought going back to the mechanisms of action of thrombopoietic agents is that no treatment works for all patients. There have now been a number of studies, including the one I just alluded to, where agents are combined. It appears that when that is required, hopefully relatively infrequently, using a thrombopoietin receptor agonist as one part of the combination is a very useful way to approach it because of the unique mechanism of effect of these agents and the fact that almost all other agents reduce destruction of antibody-coated platelets, and therefore combining reducing destruction with increased production is seemingly a perfect fit.
Transcript edited for clarity.
Case: A 44-year-old woman presenting with reddish-purple rash on lower legs